MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Catalog Number U357534
Medical Device Problem Codes Break (1069); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the pta balloon was allegedly pierced.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.The lot met all release criteria.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 3mm x 40mm balloon.No anomalies were noted to the strain relief or the y-hub.Functional/performance evaluation: the patency was tested using an in-house.035¿ guidewire and passed without issue.The inflation hub was connected to an in-house inflation device and the catheter was flushed with water.Upon flushing the catheter, water was observed leaking out of the distal end of the strain relief.The strain relief was removed and a partial circumferential catheter shaft break was observed just distal to the y-hub.Sanding marks were noted on the catheter underneath the strain relief and at the location of the break.The catheter was then cut just distal to the break and the proximal segment of the catheter was connected to a touhy borst adapter.The touhy borst adapter was connected to an in-house inflation device.Water was used to inflate the balloon.The balloon was inflated to nominal pressure (8atm).The balloon was unable to be inflated to rated burst pressure, rbp, (21atm), as the touhy borst adapter could not maintain a proper seal with the catheter at that high of pressure.The balloon was deflated without issue.No rupture was identified during functional testing.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the investigation was confirmed for a circumferential catheter shaft break just distal to the y-hub.The investigation was unconfirmed for material rupture, as no ruptures were identified during functional evaluation.Per the evaluation, sanding marks were identified past the hub (extending past the sanding range); therefore, excessive sanding of the catheter under the strain relief was the root cause for the partial break in the catheter.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape, and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.If resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6082927
Report Number2020394-2016-01037
Device Sequence Number16383306
Product Code LIT
UDI-Device Identifier00801741091452
UDI-Public(01)00801741091452(17)190331(10)50137719
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue NumberU357534
Device Lot Number50137719
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/11/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/07/2016
Supplement Report FDA Received Date12/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1